Would you give this order?

Nurses New Nurse

Published

I'm in orientation on a med/surg floor. My pt. was 30 years old and 25 weeks pregnant admitted for nausea and vomiting possibly relating to a chole done the month prior.

The order was 4 mg Zofran and 25 mg Phenergan now. I remember being told by one nurse that she doesn't like giving 25 of Phenergan because it knocks the patient out; she prefers to give 12.5. Since my pt. had morphine shortly before I got this order, I took it to my preceptor. She said give the Zofran and hold the Phen for an hour and then give it. That's what I did.

About 15 minutes later the resident comes back and sees the pt. is still nauseous. He asks if I gave it. I explained what I did and he said something to the effect of, "I realize you are in orientation still but I gave you an order." I was very embarassed since this was yelled at me in the middle of the nurses station! Nobody came to my defense either. Everyone who originally thought I should hold it quickly said to just give it!

Anyone have any insights on this? Should I have just given them both in the first place?

Melina

289 Posts

Specializes in home health, neuro, palliative care.

I'm sorry this happened to you. It's never appropriate to be reprimanded the nursing station, no matter what the circumstances, and your preceptor really should have had your back. That said, as nurses, we can ALWAYS refuse an order we think will harm the patient. The resident was free to give it himself if he was so inclined. Did you explain your concerns about sedation? The drugs are often given together to reduce the nausea that opiates sometimes cause. Zofran doesn't generally work well if the pt is already vomiting.

~Mel

mistyda

16 Posts

I think I just stood there lol. I was surprised and at a loss for words. It's good to know if that's a common practice because then I could at least understand his frustration at why his pt. was still sick and I didn't do what he wanted.

I'm struggling to figure out the real world way of doing things as opposed to the nursing school way. It seems like we're taught one way but it never actually works that way.

morte, LPN, LVN

7,015 Posts

i think the bigger problem here, is that your preceptor didnt "have your back" and i would definitely have a talk with her/him about that.....and some one needs to set that resident straight about yelling at staff, NOW! you seem to be expressing "understanding" why he yelled, dont go there , that is making excuses for the abuser....

UMHedRN

2 Posts

Hi there! I just wanted to comment on your question. First, it amazes me how quickly MDs or anyone who writes orders can be so quick to dismiss an RN's intuition without considering whether or not it could be valid-or God forbid-that their order may have been wrong... Not all MD's are guilty of this, as I've found that many doctors value what the RN thinks. But I've also encountered the opposite-those who refuse to believe that another medication might just be more appropriate than what they ordered.

I think you were absolutely right in questioning the MD's order, as you were acting as the patient's advocate. Using your preceptor as a resource was a great idea. The only thing I would suggest for future situations is to discuss your concerns with the MD who writes the order. By verbalizing your concerns to the MD, you have the opportunity to state your case and make an informed decision about whether or not you will refuse to give the medication.

As far as the unprofessional conduct demonstrated by your fellow nurses and the MD, I think that you should speak with your nurse manager about the incident. I don't care who the doctor is, where they went to school, or how long they've been a doctor, they NEVER have the right to belittle you or embarass you in front of anyone. More importantly, your preceptor's behavior should be addressed by the nurse manager, as that type of behavior is definitely not conducive to a learning environment. That's why preceptors are paid more-they're educators.

I wish you luck! Keep your head high and remind yourself that you made it through nursing school and are an RN. You knew what was right, and that's what makes you a great nurse!

mistyda

16 Posts

Thanks for the replies. My preceptor at the time was one filling in for my regular preceptor who had to be gone that day. I know my other preceptor would have stepped in immediatley. I told her the next time I saw her that I wished she was there for that because I know she would not have let that happen with no recourse.

Is it common though to give Zofran and Phen at the same time?

Melina

289 Posts

Specializes in home health, neuro, palliative care.

I think they give it together a lot in Oncology. Each med can lengthen the QT interval, so I would be concerned about giving them together to a pt with a cardiac dz or electrolyte imbalance unless they are on a monitor.

Specializes in Peds Hem, Onc, Med/Surg.

My advice to you is that next time, do not stay quiet. If I were you I would have told him off. I would have said something along the lines of its my job to question your orders, if I feel that it is unsafe for my patient guess what I am not going to give it. End of story. While you might have been wrong in your judgment or even if you were right you were looking out for the patient.

Also because this has gotten me in trouble before, make sure you look it up or talk with the charge nurse, or pharmacy. You can not base your actions on what one nurse said.

Specializes in ER; HBOT- lots others.

I would have looked it up, called pharm and asked more than one nurse. (a combo of all, but i would have done the last 2 for sure) and spoken up! you need to say that you understand that the order was written like that, you are still learning some thing and that you needed to get help from another nurse and that was her suggestion because..... and explain why. speaking up is huge as much as looking up things yourself, even though your precept says so, doesnt mean they cant be wrong or incorrect.

-H-RN

starletRN

157 Posts

Specializes in Med-Surg, LTC, Rehab.

Yep, I would call the pharmacy and if they think it should be held, then call the doc and let him know what you found out. I would rather get resources than give a med that is harmful to the patient.

Take it from someone who knows. The first week off of orientation I got an elderly patient who had never had Ativan or Dilaudid and was given both at the same time by the nurse before me. Not only that, the patient could have been given a lesser dose of Dilaudid that was on her MAR but the nurse gave her the stronger dose instead of gradually working her up to the higher dose.

Anyway, I ended up having to call the doc and get an order for Narcan because her R were 8. That sure woke me up that morning.

starletRN

157 Posts

Specializes in Med-Surg, LTC, Rehab.

Oops! I forgot to add that the patient wouldn't wake up for anything. We tried everything short of using a bull horn. Scary experience but it makes me think twice every time I give a drug that can cause sedation.

Specializes in OR.
My advice to you is that next time, do not stay quiet. If I were you I would have told him off. I would have said something along the lines of its my job to question your orders, if I feel that it is unsafe for my patient guess what I am not going to give it. End of story. While you might have been wrong in your judgment or even if you were right you were looking out for the patient.

Also because this has gotten me in trouble before, make sure you look it up or talk with the charge nurse, or pharmacy. You can not base your actions on what one nurse said.

i dont know about necessarily telling him off, but definately stating that it's your job as a patient advocate to question any orders that YOU feel might harm a patient is definately the right thing to do. Luckily, im one of the few guys on the floor, and I hear some nurses saying how some of the doctors can get cranky. That doesn't really bother me, because i can laugh it off and just tell them "hey, i know youre angry, but yelling wont solve anything. i think we should have this conversation again when you've calmed down" and walk away. i know how to handle myself :p

and yes, usually you can mix phenergan with other IV meds due to the fact that its a vesicant. it really irritates the vessels, and lawsuits have risen over damage to vessels. since i work on a surgery floor, its common to dilute phenergan with the NS in an IV flush, or if you mix it with other IV meds (that are compatible, of course) that will work too.

+ Add a Comment

By using the site, you agree with our Policies. X